Digoxin Toxicity in Dogs
Digoxin is used to treat congestive heart failure. Its primary benefit effect is to help the heart to contract. While digoxin is useful at times, the difference between a therapeutic dosage and a toxic dosage can be slight. For that reason, the veterinarian will need to monitor the digoxin blood levels throughout treatment. Owners also need be aware of toxicity signs, as they can be subtle and may look just like a heart failure.
The condition or disease described in this medical article can affect both dogs and cats. If you would like to learn more about how this disease affects cats, please visit this page in the PetMD health library.
Symptoms and Types
One of the most significant concerns about this condition is toxicity to the heart cells themselves, called myocardial toxicity. When this occurs, abnormal heart rhythms can occur, often leading to heart failure. Typically depression, anorexia, vomiting and diarrhea are often the first symptoms an animal will display. This can result even when the medication is given at the prescribed dose because the therapeutic and toxic levels are very close.
With acute overdose, the dog may become comatose or have seizures. Any time toxicity is expected, it is important to consult with a veterinarian as the toxicity can progress quickly.
It is important to have routine blood samples to assess the digoxin level in the serum. Doses are initially based on lean body weight, yet each dog metabolizes the drug differently. Therefore, the veterinarian will take a blood sample to determine the serum digoxin level throughout the treatment, but additional blood analyses for electrolytes, organ function and cell counts are also important.
An electrocardiogram, which checks for abnormal rhythms (arrhythmias), is critical in determining the prognosis and an appropriate treatment plan.
No additional digoxin should be given after you notice symptoms of toxicity in your dog. It is important that the pet receive emergency medical attention if there is an overdose, because toxicity can lead to death quickly. If an acute overdose has taken place, it may be also necessary to induce vomiting by using activated charcoal.
The fluid and electrolyte balance also needs to be corrected, as abnormalities are a significant contributor to the toxic effects to the heart. If an abnormal rhythm is present, antiarrhythmics may be given. A continuous electrocardiogram may be placed on the dog to monitor heart rhythm.
Antibody therapy, a medication given to bind with a powerful cardiac stimulant that is in the blood stream, is used in humans with digoxin toxicity and has been used on animals. However, the medication can be costly.
Living and Management
Congestive heart failure is progressive. Therefore, management of the disease will change as it progresses and different medications will be prescribed. Careful management and frequent follow-up exams are critical, especially if digoxin is part of another treatment plan. Expect to have blood levels checked periodically throughout treatment.
Having a digoxin toxicity episode may concern the dog owner into stopping the digoxin treatment, but lower doses can begin again after the blood has dropped below toxic range and the pet has no further signs of toxicity. Recent reports have indicated using digoxin at levels below therapeutic levels can be beneficial.
The prediction of a disease’s outcome in advance
A record of the activity of the myocardium
Term used to imply that a situation or condition is more severe than usual; also used to refer to a disease having run a short course or come on suddenly.